Wisconsin, 2011

Flash Flood and Damaging Winds in Wisconsin, July 17, 2011

July 17, 2011 · NWS GRB · 29 events in 19 counties and zones

The passage of a weak upper level disturbance through a very unstable air mass created a bow echo line of severe thunderstorms during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

The passage of a weak upper level disturbance through a very unstable air mass created a bow echo line of severe thunderstorms during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 17, 2:26 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jul 17, 2:26 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
326 PM CDT SUN JUL 17 2011

.SHORT TERM...TONIGHT AND MONDAY.
ONCE THE LOW CLOUDS AND FOG LIFTED THIS MORNING...TEMPERATURES
WARMED IN THE UPPER 80S TO MID 90S WITH DEW POINTS IN THE MIDDLE
70S TO NEAR 80. A PARTIAL CHECK OF DEW POINT DATA AT GREEN BAY
INDICATED A 81 DEW POINT BACK IN JULY OF 1995. SO WE ARE NEAR
ALL TIME HIGH DEW POINTS ACROSS MUCH OF THE AREA. THE ONLY EXCEPT
WAS ALONG THE LAKE MICHIGAN SHORELINE WHERE LAKE BREEZE KICKED.
TEMPERATURE AT MID AFTERNOON WAS ONLY A COOL 69 DEGREES AT THE
KEWAUNEE LAKESHORE.

FOR TONIGHT...EXPECTATIONS ARE THAT A MCS IS EXPECTED TO DEVELOP
NORTHWEST OF THE AREA AND THEN DIVE EAST SOUTHEAST INTO THE
AREA. MANY QUESTION LINGER INTO TIMING AND LOCATION ON WHERE
THE SEVEREST PORTION OF THE MCS ACTIVITY WILL OCCUR. CURRENT
THINKING IS THAT THE SOUTHWEST TWO THIRDS OF THE FORECAST AREA
WILL SEE THE STRONGEST PORTION OF THE MCS. CURRENT REGIONAL
RADAR NOW SHOWING THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL
MINNESOTA AT THIS TIME. ONCE THE COMPLEX ORGANIZES...IT WILL
QUICKLY RACE TO THE EAST SOUTHEAST. HAVE INCLUDED DAMAGING WINDS
AND LOCALLY HEAVY RAIN IN THE FORECAST. OVERNIGHT...AREAS OF LOW
CLOUDS AND FOG ARE EXPECTED TO DEVELOP LATE TONIGHT AND LINGER
INTO MONDAY MORNING.

ANOTHER HOT AND HUMID DAY IS EXPECTED ACROSS THE REGION WITH HIGHS
MOST PLACES IN THE 90S. DEW POINTS WILL REMAIN IN THE 70S. AFTERNOON
HEAT INDICES WILL CLIMB TO AROUND 100 ACROSS THE NORTH AND 103 TO 108
ACROSS THE SOUTH.

AS FOR HEADLINES...EXTENDED EXCESSIVE HEAT WARNING THROUGH THURSDAY
AFTERNOON PER COORDINATION WITH LONG TERM FORECASTER. HAVE EXTENDED
THE HEAT ADVISORY FOR THE NORTH THROUGH MONDAY AFTERNOON DUE TO THE
EXPECTED HEAT INDEX VALUES AROUND 100. MIDNIGHT CREW WILL PROBABLY NEED
TO ADD A HEAT ADVISORY FOR AT LEAST MANITOWOC AND KEWAUNEE COUNTIES
DUE TO EXPECTED OFF SHORE WIND FOR MOST OF THE DAY. LAKE BREEZE IS
NOT EXPECTED TO MOVE AS FAR INLAND AS IT DID TODAY. DOOR COUNTY APPROACHED
100 DEGREES FOR A SHORT PERIOD OF TIME THIS AFTERNOON. WITH WESTERLY
WIND OFF BAY...HEAT INDICES WILL COME CLOSE AGAIN TO 100 AT INTERIOR
LOCATIONS.

.LONG TERM...MONDAY NIGHT THROUGH NEXT SUNDAY...MAIN FCST CONCERNS
ARE OPPRESSIVE HEAT AND HUMIDITY AND ASSOCIATED HEADLINES...AND
TSTM CHCS.

COMBINATION OF HEAT AND HUMIDITY WILL LEAD TO HEAT INDICES IN THE
100-105 RANGE DURING THE AFTERNOONS THROUGH THURSDAY. THE HOTTEST
DAY WILL LIKELY BE ON WEDNESDAY...WHEN HEAT INDICES MAY REACH 110
IN C/EC WI. HAVE EXTENDED THE EXCESSIVE HEAT WARNING THROUGH
THURSDAY...WHICH MATCHES UP WITH ARX/MKX. OPTED TO NOT EXPAND THE
AREAL COVERAGE OF THE WARNING...AS HEAT INDICES MAY ONLY BE IN
THE 90S ACROSS NORTHERN WI ON TUESDAY.

PCPN CHCS WILL BE TIED TO THE VARIOUS FRONTAL BOUNDARIES THAT
RESIDE ACROSS THE AREA DURING THIS PERIOD. A WEAK COLD FRONT IS
EXPECTED TO SAG SOUTH THROUGH THE AREA ON MONDAY NIGHT AND
TUESDAY...THEN LIFT BACK TO THE NORTHEAST AS A WARM FRONT ON
TUESDAY NIGHT AND WEDNESDAY. ASIDE FROM LINGERING EVENING STORMS
ON MONDAY NIGHT...EXPECT THE SOUTHWARD PUSH OF THE FRONT TO BE
FAIRLY UNEVENTFUL...WITH H8 FLOW VEERING NORTHWEST AND SOMEWHAT
DRIER AND MORE STABLE AIR MOVG INTO NORTHERN WI. HOWEVER...EXPECT
ACTIVITY TO INCREASE AGAIN BY TUES NGT AS THE WARM FRONT SURGES
NORTH. THE BOUNDARY WILL BE CLOSE ENOUGH TO THE WI/UPPER MI BORDER
ON WEDS TO WARRANT A POP OVER THE FAR NORTH.

A COLD FRONT IS EXPECTED TO EDGE TOWARD NW WI ON WEDS NGT...AND
LOOKS LIKE IT WILL EVENTUALLY STALL OUT WEST TO EAST ACROSS THE
REGION ON THU/FRI. ANOTHER COLD FRONT MAY APPROACH ON FRIDAY
NGT OR SATURDAY...AND MOVE SLOWLY THROUGH THE AREA OVER THE
WEEKEND. WITH ALL OF THESE BOUNDARIES AFFECTING THE REGION...AND
A MOIST AND UNSTABLE AIR MASS IN PLACE...CANNOT RULE OUT A CHC OF
TSTMS FOR ANY OF THE PERIODS.
&&

.AVIATION...CONCERNS FOR TONIGHT WILL BE THE POTENTIAL FOR COMPLEX
OF THUNDERSTORMS THAT WILL MOVE ACROSS THE AREA THAT WILL BE
CAPABLE OF PRODUCING WIND GUSTS OVER 50 KNOTS. AT THIS TIME...
MODELS FORECAST ARE VASTLY DIFFERENT ON WHERE THIS COMPLEX WILL
SET UP. CURRENT BELIEF IS THAT MOST OF THE FORECAST AREA WILL BE
AFFECTED BY THIS COMPLEX THIS EVENING. SHOWERS AND THUNDERSTORMS
NOW DEVELOPING ACROSS CENTRAL AND NORTHERN MINNESOTA. THIS AREA
SHOULD INCREASE THIS EVENING AS IT GRADUALLY TURNS SOUTHEAST. HAVE
HIT THE 18Z TAFS HARD WITH STRONG THUNDERSTORMS AT KAUW AND KCWA
BETWEEN 01Z AND 03Z AND KGRB/KATW BETWEEN 03Z AND 05Z. THIS TIMING
OF THIS COMPLEX MAY BE ADJUSTED ONCE IT BECOMES BETTER ORGANIZED.

AFTER THE COMPLEX OF STORMS EXITS THE AREA TONIGHT...WILL NEED TO
WORRY AGAIN WITH LOW CLOUDS AND FOG. MOIST AIR MASS IN PLACE AND
WITH EXPECTED RAINFALL TONIGHT...THINK THERE WILL BE LOW CLOUDS
AND FOG. THE LOW CLOUDS AND FOG WERE A LITTLE SLOWER TO LIFT THIS
MORNING...SO ANY DENSE FOG OR LOW CLOUDS THAT DO FORM PROBABLY W
WILL NOT CLEAR OUT TO VFR CONDITIONS UNTIL 15-16Z. HAVE A CHANCE
OF THUNDERSTORMS ON MONDAY WITH WEAK FRONT MOVING THROUGH THE AREA.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR WIZ020-030-
031-035>039-045-048-049.

HEAT ADVISORY UNTIL 7 PM CDT MONDAY FOR WIZ005-010>013-018-019-
021-073-074.

&&

ECKBERG/KIECKBUSCH
Hazardous weather outlook, Jul 17, 2:04 PM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
304 PM CDT SUN JUL 17 2011

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-182015-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
304 PM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH AND TORRENTIAL RAIN. RAINFALL RATES OF 2 TO 3 INCHES
MAY CAUSE SOME URBAN STREET FLOODING AND PONDING OF WATER ON
AREA HIGHWAYS.

HEAT INDICES OF 100 TO 110 DEGREES WILL CONTINUE FOR THE REST
OF THE AFTERNOON INTO EARLY THIS EVENING. HEAT INDICES SHOULD
DROP BELOW 100 DEGREES BY MID EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

A HAZARDOUS COMBINATION OF HEAT AND HUMIDITY IS LIKELY FOR ALL OR
PART OF THE PERIOD FROM MONDAY THROUGH FRIDAY. HIGH TEMPERATURES
IN THE 90S AND DEW POINTS IN THE 70S WILL PRODUCE HEAT INDICES
OVER 100 DEGREES ON SOME OR ALL OF THESE DAYS.

THOSE RESPONSIBLE FOR CONSTRUCTION CREWS AND LARGE OUTDOOR EVENTS
SHOULD MAKE PLANS FOR PROVIDING SHADE...WATER AND PLACES FOR
PEOPLE TO COOL OFF. THOSE CARING FOR THE ELDERLY AND DISABLED
SHOULD ENSURE THEY ARE NOT ENDANGERED BY THE UPCOMING HOT WEATHER.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME MONDAY
THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE
SEVERE WEATHER WOULD OCCUR.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

LMZ521-522-541>543-182015-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
304 PM CDT SUN JUL 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

PATCHY DENSE FOG CAN BE EXPECTED OVER THE COASTAL WATERS OF
LAKE MICHIGAN AS A WARM AND HUMID AIR MASS IS FIRMLY ENTRENCHED
OVER THE COLDER WATERS. IN ADDITION TO FOG...THERE IS A SLIGHT
RISK OF SEVERE THUNDERSTORMS WITH STRONG WINDS THAT WILL MAKE
BOATING HAZARDOUS FOR SMALL CRAFT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

DENSE MARINE FOG WILL OCCUR FROM TIME TO TIME ACROSS THE COASTAL
WATERS OF LAKE MICHIGAN THROUGH MUCH OF THE UPCOMING WEEK. VERY
WARM AND HUMID AIR WILL REMAIN OVER THE COOLER WATERS OF LAKE
MICHIGAN. THE FOG IS USUALLY MOST DENSE WHERE THE WATER IS COLDEST
AND WHEN WINDS ARE LIGHT.

THERE IS A CHANCE OF THUNDERSTORMS FROM TIME TO TIME MONDAY
THROUGH SATURDAY. IT IS TOO EARLY TO DETERMINE WHEN AND WHERE
SEVERE WEATHER WOULD OCCUR.

ECKBERG/TSK

In the hours before

Special weather statement, Jul 17, 4:54 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
554 PM CDT SUN JUL 17 2011

WIZ005-180000-
VILAS-
554 PM CDT SUN JUL 17 2011

...THUNDERSTORMS DEVELOPING OVER FAR NORTHWEST WISCONSIN...

AT 545 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF RAPIDLY DEVELOPING THUNDERSTORMS OVER ASHLAND AND
BAYFIELD COUNTIES...MOVING EAST AT 50 MPH.

UP TO NICKEL SIZE HAIL...WINDS UP TO 50 MPH...CONTINUOUS CLOUD TO
GROUND LIGHTNING AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS WHEN THEY REACH VILAS COUNTY. IN ADDITION...SCATTERED
THUNDERSTORMS AHEAD OF THIS STRONGER CLUSTER OF STORMS WILL BE
MOVING INTO WESTERN VILAS COUNTY BY 600 PM.

* THUNDERSTORMS WILL BE NEAR...
  WINCHESTER BY 645 PM CDT...
  LAC DU FLAMBEAU BY 655 PM CDT...
  BOULDER JUNCTION BY 700 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY INDOORS UNTIL THE STORM PASSES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. STAY
TUNED FOR POSSIBLE WARNINGS.

TDH

The radar

The Marquette radar (KMQT), 164 km away, was scanning. The volume nearest the first event began at 23:56 UTC.

Open the radar archive at this moment

Event by event

27 thunderstorm wind, 1 flash flood, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 17, 5:55 PM CST
Where
Vilas County, 0.69 mi S of St Germain
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.910, -89.480

Trees were blown down in St. Germain by thunderstorm winds. The time of the event was estimated.

Flash Flood, Vilas

When
July 17, 6:30 PM CST to 8:30 PM CST
Where
Vilas County, 0.69 mi S of Eagle River to 0.68 mi S of Eagle River
Cause
Heavy Rain
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
45.910, -89.250

A small section of Highway 70 was flooded in a low-lying area. In addition, a house had one basement wall caved in by high water.

Thunderstorm Wind, Oneida

When
July 17, 6:35 PM CST
Where
Oneida County, 6 mi NW of (Rhi)rhinelander Arp
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
45.691, -89.558

A wind gust, estimated near 65 mph, occurred with a severe thunderstorm. The wind knocked down tree branches and limbs northwest of Rhinelander.

Thunderstorm Wind, Oneida

When
July 17, 6:45 PM CST
Where
Oneida County, 0.84 mi SE of Three Lakes
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.790, -89.160

Trees and power lines were blown down in the town of Three Lakes.

Thunderstorm Wind, Forest

When
July 17, 6:52 PM CST
Where
Forest County, 2.81 mi S of Nelma
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.980, -88.810

Law enforcement reported that several trees were knocked down over power lines along Highway 55.

Thunderstorm Wind, Oneida

When
July 17, 6:55 PM CST
Where
Oneida County, 0.48 mi E of Rhinelander
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.630, -89.410

Trees and power lines were blown down in the city of Rhinelander.

Thunderstorm Wind, Lincoln

When
July 17, 7:00 PM CST
Where
Lincoln County, Bradley
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.530, -89.750

Law enforcement reported trees and power lines were knocked down in the town of Bradley.

Thunderstorm Wind, Lincoln

When
July 17, 7:00 PM CST
Where
Lincoln County, 0.69 mi S of Tomahawk
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.460, -89.730

Trees and power lines were blown down in the town of Tomahawk.

Thunderstorm Wind, Langlade

When
July 17, 7:10 PM CST
Where
Langlade County, Elcho
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.430, -89.180

The public reported that a power pole was blown down in the town of Elcho.

Thunderstorm Wind, Langlade

When
July 17, 7:10 PM CST
Where
Langlade County, 3 mi E of Elcho
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.430, -89.118

The Langlade County emergency manager reported that trees were knocked down near Post Lake.

Thunderstorm Wind, Lincoln

When
July 17, 7:30 PM CST
Where
Lincoln County, Merrill
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.180, -89.680

Law enforcement reported trees and power lines were knocked down near Merrill.

Thunderstorm Wind, Florence

When
July 17, 7:42 PM CST
Where
Florence County, 7.6 mi S of Spread Eagle
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.770, -88.130

Several trees were knocked down along County Highway B near Aurora.

Thunderstorm Wind, Oconto

When
July 17, 7:52 PM CST
Where
Oconto County, 7.95 mi NE of Lakewood
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.370, -88.390

Trees were knocked down on County Highway F, about eight miles northeast of Lakewood.

Thunderstorm Wind, Marathon

When
July 17, 8:09 PM CST
Where
Marathon County, 0.69 mi S of Wausau
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.960, -89.630

Several trees were uprooted near the intersection of 11th Avenue and Stewart Avenue in Wausau.

Thunderstorm Wind, Menominee (C)

When
July 17, 8:15 PM CST
Where
Menominee (C) County, 0.49 mi E of Neopit
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.980, -88.810

Trees were blown down at the intersection of Highway 47 and Highway M near Neopit.

Thunderstorm Wind, Marathon

When
July 17, 8:18 PM CST
Where
Marathon County, 0.49 mi E of Schofield
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.900, -89.590

Thunderstorm winds downed trees in the town of Schofield.

Thunderstorm Wind, Portage

When
July 17, 8:45 PM CST
Where
Portage County, Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.450, -89.280

Thunderstorm winds downed trees in the town of Amherst.

Thunderstorm Wind, Waupaca

When
July 17, 8:50 PM CST
Where
Waupaca County, 0.49 mi E of Iola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.500, -89.110

Law enforcement reported that trees were blown down and power knocked out in the town of Iola.

Thunderstorm Wind, Shawano

When
July 17, 8:50 PM CST
Where
Shawano County, 3.51 mi WSW of Navarino
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.610, -88.550

Thunderstorm winds blew down a few trees, including a large one across the intersection of Highway 187 and Highway 156. In addition, power lines were knocked down.

Thunderstorm Wind, Marinette

When
July 17, 8:50 PM CST to 9:50 PM CST
Where
Marinette County, 0.69 mi S of Peshtigo
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.040, -87.750

Law enforcement reported numerous trees and power lines were knocked down across the entire county. The worst damage occurred in Peshtigo.

Thunderstorm Wind, Waupaca

When
July 17, 9:05 PM CST
Where
Waupaca County, 0.85 mi SE of Waupaca
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
44.340, -89.060

Thunderstorm winds knocked down large tree branches and a tree in the city of Waupaca.

Thunderstorm Wind, Waushara

When
July 17, 9:20 PM CST
Where
Waushara County, Wild Rose
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -89.250

Large tree branches and a power line were blown down on Highway 22 near Wild Rose.

Thunderstorm Wind, Door

When
July 17, 9:25 PM CST
Where
Door County, Sturgeon Bay
Measured
57 kt (66 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.830, -87.380

Law enforcement reported trees and power lines were blown down in the city of Sturgeon Bay and across much of southern Door County.

Thunderstorm Wind, Kewaunee

When
July 17, 9:35 PM CST
Where
Kewaunee County, Rio Creek
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.580, -87.530

Thunderstorm winds downed a tree onto power lines, which then caught fire.

Thunderstorm Wind, Winnebago

When
July 17, 9:50 PM CST
Where
Winnebago County, 0.5 mi E of Neenah
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.180, -88.440

Thunderstorm winds downed trees in the city of Neenah.

Lightning, Door

When
July 17, 9:50 PM CST
Where
Door County, Sturgeon Bay
Property damage
$10,000
Reported by
Newspaper
Coordinates
44.830, -87.380

Lightning struck a tree, followed the copper in the underground gas propane line to a house, and ignited the wooden support holding up a pipe in the basement.

Thunderstorm Wind, Manitowoc

When
July 17, 9:55 PM CST
Where
Manitowoc County, 0.69 mi S of Maribel
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.260, -87.800

Trees and power lines were knocked down by severe thunderstorm winds in the town of Maribel.

Thunderstorm Wind, Manitowoc

When
July 17, 10:00 PM CST
Where
Manitowoc County, 4 mi N of Mishicot
Measured
53 kt (61 mph) measured gust
Reported by
Amateur Radio
Coordinates
44.288, -87.630

An amateur radio operator measured a wind gust of 61 mph associated with a severe thunderstorm.

Thunderstorm Wind, Calumet

When
July 17, 10:15 PM CST
Where
Calumet County, 0.5 mi E of Chilton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.030, -88.160

Trees and power lines were blown down in Chilton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324433, 324929, 324450, 324432, 324387, 324424, 324428, 324429, 324391, 324457, 324431, 324393, 324395, 324397, 324401, 324407, 324410, 324405, 324414, 324421, 324409, 324416, 324417, 324418, 324420, 324460, 324419, 324454, 324435.